Kansas, 2004

Tornado and Hail in Kansas, June 10, 2004

June 10, 2004 · NWS GLD · 12 events in 4 counties and zones

11 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 10, 11:46 AM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 10, 11:46 AM MST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT THU JUN 10 2004

.DISCUSSION...MAIN FORECAST CHALLENGE IS THE SEVERE WEATHER OUTBREAK
EXPECTED TODAY. OTHER CHALLENGES WILL INCLUDE POST FRONTAL WINDS AND
TEMPERATURES AS WELL AS PRECIP CHANCES BENEATH ZONAL FLOW IN THE
EXTENDED.

SURFACE FEATURES WILL DETERMINING LOCATION OF SEVERE WEATHER THIS
AFTERNOON AND EVENING. A STRONG DRYLINE IS CONTINUING TO DEVELOP AND
MOVE OUT OF EAST CENTRAL COLORADO. DRYING EVIDENT BEHIND THIS
FEATURE ON WATER VAPOR IMAGERY. HENCE...STEEP MID LEVEL LAPSE RATES
OBSERVED FROM DENVER TO AMARILLO THIS MORNING WILL OVERSPREAD THE
TROPICAL LOW LEVEL AIRMASS OVER NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA THIS AFTERNOON. CURRENT OBJECTIVE ANALYSIS INDICATES ONLY
50 J/KG OF CONVECTIVE INHIBITION REMAINING IN THE WELL MIXED AREA
WEST OF THE LOW CLOUD COVER...BASICALLY ALONG HIGHWAY 27. EXPECT
INITIAL ATTEMPTS AT CONVECTION TO GET GOING BEFORE 2 PM MDT ALONG
THE CO/KS STATE LINE AS THE DRYLINE RUNS INTO THE UNSTABLE AIR.
STORMS COULD QUICKLY BECOME SEVERE...BUT RUC AND ETA FORECASTS
INDICATE MOISTURE MAY BE TOO SHALLOW FOR LONG-LIVED SUPERCELLS IN
THIS AREA. STORMS SHOULD INCREASE IN INTENSITY AND ORGANIZATION
THOUGH...AS THEY MOVE NORTH AND EAST TOWARD THE NEBRASKA BORDER AND
TO THE EAST OF HIGHWAY 83. THOSE AREAS SHOULD SEE THE HIGHEST THREAT
OF SEVERE WEATHER INCLUDING A FEW TORNADOES. THE TORNADO THREAT MAY
BE ENHANCED BY AN AREA OF DIFFERENTIAL HEATING THAT IS ALLOWING
WINDS TO REMAIN BACKED IN A SOUTHEASTERLY DIRECTION EAST OF HIGHWAY
83.

A SECOND AREA OF CONCERN WILL BY YUMA COUNTY COLORADO AND ADJACENT
COUNTIES IN NE/KS...WHERE RESIDUAL MOISTURE IS FORECAST TO REMAIN IN
PLACE TO THE NORTH OF THE DRYLINE BULGE AND SOUTH OF THE APPROACHING
COLD FRONT EARLY THIS EVENING. UPPER LEVEL DIVERGENCE WILL INCREASE
AHEAD OF AN 80 KNOT JET STREAK OVER CENTRAL COLORADO...AND THE RUC
BREAKS OUT PRECIP NORTH OF THE PALMER DIVIDE. THIS AREA WILL HAVE TO
BE WATCHED FOR ISOLATED LARGE HAIL AND TORNADOES INITIALLY...THEN
POSSIBLY TRANSITIONING TO A DAMAGING WIND EVENT AS CONVECTIVE
OUTFLOWS MOVE EAST AND SOUTHEAST INTO THE DEEP WELL MIXED AIR BEHIND
THE DRYLINE. ONE PIECE OF GOOD NEWS IS THAT RECENT RAINS SHOULD
LIMIT THE AMOUNT OF BLOWING DUST THIS EVENING.

THE COLD FRONT WILL USHER IN BREEZY CONDITIONS TONIGHT. LOWS WILL
NOT COOL OFF TOO MUCH BECAUSE OF THE WINDS...BUT A FEW UPPER 40S
COULD BE SEEN IN EASTERN COLORADO. FRIDAY LOOKS MAINLY DRY...UNLESS
SOME SPOTTY SHOWERS CAN DEVELOP. THERE WILL BE STEEP LAPSE RATES AND
COOLER AIR AT THE MID LEVELS. MODELS INDICATE DEWPOINTS WILL BE TOO
LOW AT SURFACE...BUT EVAPORATION/EVAPOTRANSPIRATION COULD COMPENSATE
TO PRODUCE SOME ISOLATED AFTERNOON SHOWERS.

CONVECTIVE FORECASTING CONTINUES TO BE THE MAIN CONCERN INTO
SATURDAY...AS THE TROPICAL AIR WILL TRY TO RETURN FROM OKLAHOMA AND
TEXAS. THE UPPER LEVEL FLOW WILL BECOME MORE ZONAL AS THE BASE OF A
LONGWAVE TROF SETS UP OVER THE CENTER PART OF THE COUNTRY. WITH 60S
DEWPOINTS EXPECTED BACK TO HILL CITY AND MCCOOK...THE AREA WILL
LIKELY SEE A SLIGHT RISK FOR SEVERE WEATHER ON SATURDAY...AND OTHER
STORMS COULD AGAIN ROLL OUT OF EASTERN COLORADO...SOMEWHAT SIMILAR
TO TODAY...BUT OF LESSER MAGNITUDE. ISOLATED TO SCATTERED STORMS
APPEAR POSSIBLE NEARLY EVERY DAY NEXT WEEK BENEATH ZONAL UPPER LEVEL
FLOW. IT APPEARS THAT DEEP MOISTURE MAY POOL ALONG A QUASISTATIONARY
FRONT AND MOVE BACK INTO THE HIGH PLAINS BY SUNDAY MORNING...AND
REMAIN IN PLACE THROUGH THE WEEK. TIMING AND COVERAGE OF
PRECIPITATION WILL DEPEND ON SURFACE FEATURES...BUT STORMS THAT DO
FORM MAY HAVE A GOOD DEAL OF MOISTURE TO WORK WITH...HOPEFULLY
HELPING THE DROUGHT SITUATION SOMEWHAT. TEMPERATURES LOOK TO REMAIN
SEASONABLY WARM WITH NO EXTREMES IN SIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BURKE
Hazardous weather outlook, Jun 10, 9:56 AM MST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT THU JUN 10 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1056 AM MDT (1156 AM CDT) THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED OVER THE REGION
THIS AFTERNOON AND EVENING...

.DAY ONE...TODAY AND TONIGHT

TWO AREAS OF SEVERE WEATHER CAN BE EXPECTED ACROSS MUCH OF THE
TRI STATE REGION THIS AFTERNOON AND TONIGHT. THE AIR MASS OVER THE
REGION REMAINS MOIST AND UNSTABLE. AN UPPER LEVEL STORM SYSTEM OVER
SOUTHERN UTAH THIS MORNING WILL MOVE EASTWARD OVER THE TRI STATE
REGION THIS AFTERNOON AND TONIGHT. IN ADDITION...AN AREA OF LOW
PRESSURE AT THE SURFACE DEVELOPING OVER EASTERN COLORADO WILL MOVE
INTO NORTHWEST KANSAS.

THE FIRST AREA OF SEVERE THUNDERSTORMS WILL FORM ALONG A DRY LINE
MOVING EASTWARD OUT OF EASTERN COLORADO EARLY THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY
AFTER 1 PM MDT (2 PM CDT)...AND THEN MOVE EASTWARD. THESE STORMS WILL
RAPIDLY BECOME SEVERE. ALTHOUGH SEVERE THUNDERSTORMS COULD OCCUR
ANYWHERE IN THE AREA...THE GREATEST THREAT WILL BE ALONG AND EAST OF
A LINE FROM BENKELMAN NEBRASKA TO GOODLAND TO TRIBUNE KANSAS.

IN ADDITION A SECOND AREA OF SEVERE THUNDERSTORMS WILL DEVELOP OVER
THE HIGHER TERRAIN OF NORTHEAST COLORADO EARLY THIS EVENING AND
MOVE EASTWARD ACROSS THE REGION. THESE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE
GREATEST THREAT FOR SEVERE WEATHER WILL EXTEND ALONG AND NORTH OF A
JOES COLORADO TO ST. FRANCIS TO MCCOOK NEBRASKA LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS FROM
FRIDAY NIGHT THROUGH NEXT TUESDAY. AT THIS TIME...THE GREATEST
THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS THE ENTIRE AREA AFTER 1 PM
MDT (2 PM CDT).

LAMMERS

In the hours before

Special weather statement, Jun 10, 2:58 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT THU JUN 10 2004

KSZ002>004-015-016-029-NEZ080-081-110300-
DECATUR-GOVE-GRAHAM-HITCHCOCK-NORTON-RAWLINS-RED WILLOW-SHERIDAN-
458 PM CDT THU JUN 10 2004

...TORNADO WATCH NUMBER 428 IS IN EFFECT ACROSS PORTIONS OF NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA THROUGH 10 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR THE
FOLLOWING COUNTIES IN KANSAS...RAWLINS...DECATUR...NORTON...
SHERIDAN...GRAHAM...GOVE.

THE WATCH ALSO INCLUDES HITCHCOCK AND RED WILLOW COUNTIES OF
NEBRASKA.

REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

DDT

The radar

The Goodland radar (KGLD), 148 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 tornado. Local standard time, as filed.

Hail, Norton

When
June 10, 4:20 PM MST
Where
Norton County, Lenora
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -100.000

Hail, Norton

When
June 10, 4:21 PM MST
Where
Norton County, 3 mi W of Lenora
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.600, -100.050

Hail, Graham

When
June 10, 4:25 PM MST
Where
Graham County, Penokee
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -99.967

Hail, Graham

When
June 10, 4:27 PM MST
Where
Graham County, 4 mi E of Morland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -100.017

Hail, Norton

When
June 10, 4:37 PM MST
Where
Norton County, 7 mi S of Norton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -99.883

Hail, Decatur

When
June 10, 4:50 PM MST
Where
Decatur County, 9 mi NW of Norcatur
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -100.300

Hail, Norton

When
June 10, 4:51 PM MST
Where
Norton County, 9 mi W of Norton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.833, -100.050

Hail, Graham

When
June 10, 5:03 PM MST
Where
Graham County, 12 mi E of Hill City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.367, -99.633

Hail, Graham

When
June 10, 5:05 PM MST
Where
Graham County, Bogue
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -99.700

Hail, Graham

When
June 10, 5:05 PM MST
Where
Graham County, 6 mi E of Hill City
Measured
2.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.367, -99.733

Hail, Graham

When
June 10, 5:17 PM MST
Where
Graham County, 1 mi N of Bogue
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -99.700

Tornado, Thomas

When
June 10, 5:32 PM MST
Where
Thomas County, 8 mi NE of Colby
Rating
F0
Path length
0.3 mi
Path width
50 yd
Reported by
AMATEUR RADIO
Coordinates
39.483, -100.950

A brief tornado developed on a surface boundary over northeast Thomas county. The small, dusty landspout tornado was reported by a passing amateur radio operator and remained over an open field until dissipation less than a minute later.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402875, 5402876, 5402877, 5402878, 5402879, 5402880, 5402881, 5402882, 5402883, 5402884, 5402885, 5402886.